The opioid crisis is a worldwide one, and one that Australia is a part of. In fact, Australia has one the highest levels of opioid use in the world, with opioid overdoses accounting for 3 deaths a day in 2018 alone and pharmaceutical opioids (prescription medication) present in almost two thirds of these deaths. If someone suddenly falls unconscious and stops breathing, how can you be sure it is an overdose or Sudden Cardiac Arrest (SCA)? And how can you treat these two emergencies effectively?
Signs of Sudden Cardiac Arrest and What to Do
SCA is a very quick event, with the person collapsing and losing consciousness very quickly and with very little warning. They will be unable to speak or respond, even when shouted at or lightly slapped, and they will have no pulse or heartbeat. In some cases, they display what is known as agonal breathing – a kind of gasping – but no air is getting in.
Once you have seen these indicators, it is important to act as quickly as possible. It doesn’t matter if anyone else is around, what is important is that the following actions are taken:
- Call emergency services and notify them, or get a nearby person to do so.
- Begin bystander CPR by performing chest compressions on the person. Chest compressions will ensure the oxygenated blood that is still in their system keeps circulating to the brain and organs, but you can also provide rescue breaths (mouth-to-mouth) if you feel confident to do so. Be firm and powerful with your compressions, clasping both hands together, palms downwards, and pumping and releasing at 100 beats per minute. Get nearby people to assist if possible.
- Call for an AED (automatic external defibrillator). These are often available in gyms, office buildings, apartment blocks, train stations, schools and public spaces. Get as many people as possible to look for an AED and bring it to you.
- Follow the instructions of the AED. These devices are designed to be used by anyone, so they are very simple and straightforward to use. The electric shock is the only way to restart a heart but it won’t be applied unless the machine detects a SCA event, so you don’t have to worry about hurting the person.
Signs of Opioid Overdose and What to Do
In the event of an opioid overdose, the person may seem confused, unsteady and out of it. In a deadly overdose, the person’s lips and skin may turn blue (cyanosis), their breathing may become very shallow or stop completely, and they will fall unconscious. The overdose can trigger SCA, where the heart stops completely, and no pulse or heartbeat can be detected.
If you see this happening to someone, follow the same steps as above. Again, the AED will not shock the person unless it detects there is no heart rhythm, so you won’t ever shock someone who doesn’t need it.
In The Event of a Recovery
In either case, the patient may recover after one or more electric shocks from the AED, or may continue to receive treatment as emergency services take over.
If the person does become conscious, place them into the recovery position. This is similar to the foetal position, where the person is positioned on their side, with a hand supporting their head, their lower leg out straight and their other leg bent and slightly forward. This position prevents the person from choking in the event that they vomit. Stay with them until emergency services arrive, and the paramedics take over. They will want to know how you have treated the patient and get data from the AED to help take over the person’s care.
The HeartSmart Program for Good Samaritans
An SCA or opioid overdose is a frightening event and it can be difficult to overcome your shock in order to act at the rapid speed needed to save a person’s life. At DefibsPlus, our HeartSmart Program helps train you not only on how to use an AED, but how to train yourself to recognise SCA and best assist a person in this situation.